breed

Nonsteroidal Anti-Inflammatory Drug Toxicity in Dogs

Nonsteroidal anti-inflammatory drug toxicity is one of the more common forms of toxicity, and is among the ten most common poisoning cases reported to the National Animal Poison Control Center. Classified as carboxylic acids (e.g., aspirin, ibuprofen) or enolic acids (e.g., phenylbutazone, dipyrone), NSAIDs can be extremely toxic when ingested over the long-term (chronic) or when acutely ingested.

Species differ greatly in how their bodies absorb, excrete, and metabolize NSAID agents, but both dogs and cats are susceptible to NSAID toxicity. In fact, if left untreated, it can damage the gastrointestinal system and kidneys.

Symptoms and Types

Symptoms of NSAID toxicity include:

  • Fever
  • Diarrhea
  • Dehydration
  • Abdominal pain
  • Sluggish behavior
  • Loss of appetite (anorexia)
  • Vomiting (sometimes with blood)
  • Loss of bladder control (polyuria and polydipsia)
  • Pale mucous membranes
  • Abnormally rapid heart beat

Seizures and coma may also occur if larger amounts are ingested; NSAID toxicity may even result in collapse and sudden death due to a perforated stomach ulcer.

Causes

This form of toxicity is typically due to accidental exposure to or inappropriate administration of NSAIDs. However, dogs predisposed to kidney disease (such as those affected by old age or with a history of ulcers in the gastrointestinal system) are at higher risk for developing NSAID toxicity.

Diagnosis

One of the most common diagnostic procedures used to confirm NSAID toxicity is an endoscopy, in which a small tube is inserted into the mouth and down into the stomach for visual inspection -- in this case to verify for gastrointestinal ulcers. A urine analysis is also useful in eliminating other possible causes for your dog's symptoms.

 
1/2
  Next >